Ohio, 2017Damaging Wind in Ohio, June 18, 2017
June 18, 2017 · NWS PBZ · 1 event in 1 county or zone
Increasing instability and modest shear, along with a passing upper trough and associated front, supported strong to severe storms across northern Pennsylvania on the 18th. Isolated damage also was reports in eastern Ohio and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing instability and modest shear, along with a passing upper trough and associated front, supported strong to severe storms across northern Pennsylvania on the 18th. Isolated damage also was reports in eastern Ohio and northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 12:59 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 18, 12:59 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
159 PM EDT Sun Jun 18 2017
.SYNOPSIS...
Widespread thunderstorms are expected this afternoon and
evening with the approach of a cold front. Less humid and cooler
weather is forecast early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
According to the latest mesoanalysis...MLCAPE approaching
1500j/kg and effective shear of 30kts lies along an axis from
about ZZV to PIT northward to KFKL. This is where thunderstorms
have developed, which is in line with this mornings run of the
HRRR and also supports the severe thunderstorm watch that has
been issued for OH/PA/NY this afternoon. Expect storms to
continue to move northeastward through the afternoon and evening
with support from an upper level shortwave. Strong/Severe wind
will remain the greatest threat through the evening, but heavy
rain will also be a concern, especially as we go into the
evening hours. Severe threat should diminish with weakening
instability overnight but several waves riding along the slow-
moving boundary will keep rain chances in through Monday morning
for most of the area.
In addition and probably more important than the severe threat,
will be localized flooding concerns as PWATs increase this
evening and overnight. This would allow any convection to be
very efficient in producing heavy rainfall and, with the slow
movement of the boundary, several bouts of convection may train
over the same area. Further increasing the risk, is the already
saturated ground, and many area streams and creeks that are
still running high. Will need to monitor threat for a short-
fused flash flood watch, over areas that have seen several
rounds of rain in the last week.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Front will finally be south of the ridges around noon Monday,
but a shortwaves digging through the upper trough may support
scattered showers/storms each afternoon through midweek. Surface
ridging may keep the best chances to north of PIT by Wednesday.
Upper trough will keep temperatures a degree or two below
seasonal averages Monday, but moderation back to normal is
expected by midweek.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Although the deep moisture is vacated, a mean upper trough will
be maintained in the Great Lakes region. This trough will
create a progressive flow across the Ohio Valley, leading to
daily chances for showers and storms through much of the week.
By Thursday, temperature will rebound to slightly above-normal
value as low-level moisture increases. The highest chance for
showers and storms will come toward the end of the long term
with the passage of a frontal boundary.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High confidence forecast until a front approaches later this
afternoon where timing of showers and storms could vary by a few
hours either way.
Showers and storms have developed and will move through the
region this afternoon and evening. There will be brief periods
of MVFR, however opted for VCTS and prevailing SHRA at all
terminals.
Overnight confidence decreases as a series of showers
cross bringing MVFR vis and IFR cigs to most terminals. Given
upstream conditions this morning, elected to carry IFR at higher
frequency terminals and low end MVFR elsewhere. Rain should
stop between 9-14Z Monday with a slow improvement to VFR at the
vary end of the terminals.
Gusty southwest winds will continue until this evening then
speeds will subside below 10kts. In the meantime, gusts from the
210-230 direction upwards of 30 kts are possible except higher
in thunderstorms.
.Outlook...
Brief restrictions are possible through mid week as upper level
disturbances pass.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 18, 3:13 AM EST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
413 AM EDT Sun Jun 18 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-190815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
413 AM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Slight risk for severe thunderstorms this afternoon and evening. The
main severe threat is damaging winds and large hail. Thunderstorms
will be capable of producing heavy rain, which could lead to
flooding. This threat means there is a slight risk for excessive
rainfall this afternoon and evening as well.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 18, 1:51 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
251 PM EDT SUN JUN 18 2017
OHZ041-050-PAZ020-WVZ001-181915-
Jefferson-Columbiana-Beaver-Hancock-
251 PM EDT SUN JUN 18 2017
...A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND WILL
AFFECT NORTHEASTERN JEFFERSON...SOUTHEASTERN COLUMBIANA...WESTERN
BEAVER AND NORTHERN HANCOCK COUNTIES...
At 249 PM EDT, a line of thunderstorms was located over Wellsville,
moving east at 40 mph.
Wind gusts up to 50 mph are possible with this line of storms.
Locations impacted include...
East Liverpool... Aliquippa...
Beaver Falls... Monaca...
Wellsville... Ambridge...
New Brighton... Beaver...
Calcutta... Baden...
Rochester... Ohioville...
This includes Pennsylvania Turnpike between mile markers 15 and 17.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
A severe thunderstorm watch remains in effect until 900 PM EDT for
east central Ohio...western and southwestern Pennsylvania...and
northern West Virginia.
LAT...LON 4049 8075 4070 8074 4081 8025 4057 8023
TIME...MOT...LOC 1849Z 255DEG 33KT 4059 8069
15
Thunderstorm Wind, Columbiana
- When
- June 18, 2:01 PM EST
- Where
- Columbiana County, 0.87 mi NW of East Palestine
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 40.840, -80.540
State official reported several trees down on a house causing roof damage. A lady was struck in the head by a falling tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 18, 2017$2.8 million · 1 event
- Damaging Winds in New York, June 18, 2017$277,000 · 50 kt wind · 26 events
- Flash Flooding and Damaging Winds in Tennessee, June 18, 2017$202,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2017$127,000 · 53 kt wind · 8 events
- Damaging Winds in Ohio, June 18, 2017$91,000 · 50 kt wind · 11 events
- Damaging Wind in Kentucky, June 18, 2017$125,000 · 74 kt wind · 1 event
- Damaging Winds in New York, June 18, 2017$44,000 · 60 kt wind · 11 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 18, 2017$30,000 · 1 in hail · 15 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 9 events
- Damaging Wind in Missouri, June 18, 2017$25,000 · 65 kt wind · 1 event
- Excessive Heat in Arizona, June 18 to 25, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711620.